Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 10, 2008, 12:57 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2008, 12:57 PM EDT (16:57 UTC)
- Expired
- Jun 10, 2008, 2:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:02 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:16 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 10, 10:16 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1016 AM EDT TUE JUN 10 2008
.SYNOPSIS...
HEAT AND HUMIDITY WILL PERSIST AHEAD OF AN APPROACHING COLD FRONT
TODAY. THE FRONT WILL TRIGGER WIDESPREAD THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING...SOME OF WHICH MAY BE SEVERE. THE
FRONT WILL SWEEP OFFSHORE TONIGHT. HIGH PRESSURE WILL BUILD FROM
THE GREAT LAKES AND QUEBEC INTO THE REGION FOR THE REST OF THE
WEEK...RESULTING IN SEASONABLE FAIR WEATHER. ANOTHER CDFNT WILL
APPROACH THE REGION FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
GIVEN THE NATURE OF THE TORNADO WATCH AND CONTINUED ENHANCED WORDING
ALONG WITH SPC COLLABORATION...WE WILL ATTEMPT TO DO 2 SPECIAL
SOUNDINGS. FIRST FLIGHT IS SCHEDULED AT 15Z WITH THE NEXT FLIGHT
SCHEDULED FOR 18Z. HOWEVER...THE 18Z MAY BE SCRAPED DUE TO TIMING
OF UPSTREAM CONVECTION. REMAINDER OF THE DISCUSSION FOLLOWS...
CAP HAS HELD 2700 PLUS CAPE UNDER CONTROL THROUGH MONDAY. A FEW
CELLS POPPED UP OVER THE WESTERN ADIRONDACKS...THE MOHAWK VALLEY
AND THE SARATOGA REGION MOVING EAST INTO SOUTHERN VERMONT DURING
THE AFTER MIDNIGHT HOURS. THIS ACTION HAS SINCE DISSIPATED.
TSTMS CONTINUE TO FIRE FM NW OH INTO S ONTARIO AND EXTREME WNY
(ANOTHER POTENTIAL SVR FACTOR ON OLD BOB THOMAS 1973 STUDY). THE
MAIN FOCUS IS ON THE LIKELY SVR WX ASSOC WITH CFP LATE TODAY. FCA
HAS BEEN IN IN SLIGHT RISK FOR SEVERAL DAYS. PRELIMINARY DISC W/SPC
SUGGEST THIS COULD BE UPGRADED TO MOD RISK WITH TDYS DAY 1.
EXTENSIVE REVIEW OF NUMEROUS CONVECTIVE PARAMETERS CONFORMS WITH SPC
ASSESSMENT OF WIDESPREAD SVR WIND AND ISOLD TORNADOES POSSIBLE WITH
THIS FROPA. CAPES ARE ALREADY NORTH OF 2500 J/KG AND CAP WILL ERODE.
TT WILL BE IN THE 50-55 RANGE...CIN WILL SIGNIFICANT INTO THE EARLY
AFTN THEN ERODE QUICKLY...CAPPING THINGS LONG ENOUGH TO RESULT IN A
MORE EXPLOSIVE DEVELOPMENT WHEN IT GOES. LI OF -6 OR SO AND EHI OF
-1.5 TO -3.O ACROSS RGN. 0-3KM SHEAR REACHES 20 M/S. MAGLENTA EQ
RESULTS IN MAJOR SEVERE TO TORNADIC USING RANGE OF HELICITY VALUES
EXPECTED ACROSS RGN. MOST OF THE PARAMETERS ARE AT MORE EXTREME
VALUES IN NW ZONES. WHILE THERE ARE THE USUAL VARIATIONS BETWEEN
MODELS...THE NAM HAS BIG CAPES...AND LITTLE PCPN. THE GFS LESS
CAPE...MORE PCPN. THE WRF SEEMS TO BE A NICE BLEND OF THE TWO...AND
ACTUALLY LOOKS REASONABLE YET CONSERVATIVE. ON THE NEGATIVE
SIDE...WE ARE NEVER IN A FAVORABLE UPPER JET DYNAMICS PLACEMENT.
850HPA JET 40-50KTS DEPENDING ON MODEL. IN ADDITION THERE IS
ACTUALLY A DRY POCKET OF TD AROUND 60 ACROSS THE S TIER OF NYS INTO
PA...THIS WILL LIFT NE RESULTING IN SOME DRYING FOR A TIME THIS
MORNING...AND TD WILL INCR AT LEAST INTO MID 60S AND LIKELY APPROACH
70 PRIOR TO FROPA.
THIS EVENT IS ALL FROPA AND CAPE DRIVEN...SUPER CELLS BCM A LINEAR
CONVECTIVE LINE/SQUALL LINE OF SOME SORT. SO THE ISOLD CONVECTION
OF THE ERLY MORNING WILL GIVE WAY TO ANOTHER PS TO MS SCORCHER AS
TEMPS AGAIN RETURN TO THE 90S...WITH UPPER 80S IN NW MOUNTAINS.
TSTMS WILL FIRE ALONG OR AHEAD OF CDFNT...AND QUICKLY BCM SVR.
WIDESPREAD SVR TSTM OUTBREAK EXPECTED TODAY. ON A SIDE NOTE A HEAT
ADVISORY WILL BE PLACED WHERE CONDS WARRANT IN THE EASTERN AND
SOUTHERN ZONES.
CDFNT WILL SWEEP QUICKLY OFFSHORE NIGHT...AND -SHRA/TSTMS WILL
QUICKLY END...FOLLOWED BY CLEARING. NEXT AIRMASS REMAINS
WARM...BUT CLOSER TO SEASONABLE.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
FIRST OF TWO SFC HIGHS BUILD INTO REGION...THE FIRST ONE FROM
OHIO VALLEY. SECONDARY CDFNT MOVING INTO GRTLKS 12UTC
WED IS ACCOMPANIED BY 500HPA SHORT WV. BUT THIS SHORT WAVE WEAKENS
AND THE TWO HIGHS APPEAR TO MERGE DURING THE DAY WED. BUT THERES
ENOUGH SIGNAL IN THE MODELS TO SUGGEST THERELL BE SOME CLOUDS
AROUND...AND SCT -SHRA IN N TIER OF NYS. WED NIGHT INTO FRI REGION
IS FIRMLY UNDER CONTROL OF THIS HIGH AS IT BUILDS FROM QUEBEC TO
NORTH CAROLINA. SHOULD BE A DELIGHTFUL DRY AND SEASONABLE PERIOD.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
FRIDAY...GFS/ECMWF IN GOOD AGREEMENT WITH 500 HPA RIDGE OVER THE
EAST COAST. SOME MINOR DIFFERENCES REGARDING THE TROF OVER THE
UPPER MISSISSIPPI VALLEY. LOW LEVEL FLOW BACKS AROUND TO THE
SOUTHWEST...BRINGING IN INCREASED HEAT AND MOISTURE. A WARM
FRONT SURGES THROUGH THE REGION LATE FRIDAY NIGHT...WHICH COULD
SET OFF SOME SHOWER ACTIVITY.
SATURDAY...SURFACE LOW MOVES ACROSS THE REGION ALONG THE FRONTAL
BOUNDARY AHEAD OF A DEEP 500 HPA TROF MOVING EAST THROUGH THE
MIDWESTERN STATES. AT THIS STAGE WILL GO FOR CHANCE POPS WITH
THUNDER DURING THE AFTERNOON/EVENING AND SHOWERS DURING THE
MORNING.
SATURDAY NIGHT/SUNDAY...MODELS ARE A BIT FASTER THAN PREVIOUS
WITH THE ECMWF A BIT SLOWER THAN THE GFS. NCEP HAS FRONTAL
ACTIVITY PRETTY WELL EAST OF OUR ZONES BY 12Z SUNDAY AND IS
FAVORING THE GFS. UPPER FLOW BECOMES ZONAL WITH LOW LEVEL
WINDS FROM THE NORTHWEST...SUGGESTING THAT WE MAY GET ONE GOOD
DAY OUT OF THE WEEKEND.
SUNDAY NIGHT THROUGH MONDAY...SURFACE HIGH CRESTS ACROSS THE
REGION SUNDAY NIGHT...WITH ANOTHER FRONTAL SYSTEM APPROACHING
THE REGION MONDAY MORNING AND PASSING THROUGH THE REGION ON
MONDAY AFTERNOON...WARRANTING CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE TSTORMS WHICH DEVELOPED LAST NIGHT AND BRUSHED KGFL HAVE SINCE
MOVED EAST AND DISSIPATED. EARLY THIS MORNING...SKIES WERE MOSTLY
CLEAR WITH SOME RADIATION FOG IN A FEW VALLEYS. THIS FOG WILL MIX
OUT SHORTLY AFTER SUNUP. VFR FLIGHT CONDITIONS ARE EXPECTED UNTIL
LATE THIS AFTERNOON AS HAZE IS NOT EXPECTED TO REDUCE VISIBILITY
BELOW VFR MINIMUMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING AHEAD OF
A COLD FRONT. HAVE INDICATED THE POSSIBILITY OF SOME
ISOLATED/SCATTERED STORMS IN LATE AFTERNOON HOURS WITH A VCSH AND A
CB CLOUD GROUP SINCE THEY WILL LIKELY BE A HIT AND MISS TYPE
SITUATION. MORE WIDESPREAD STORMS ARE EXPECTED EARLY THIS EVENING AS
THE FRONT COMES THRU AND SOME OF THEM WILL LIKELY BE SEVERE. AT THIS
TIME WILL GO WITH PREVAILING SHOWERS WITH VCTS EXPECTING THAT MORE
SPECIFICS WILL GO WITH THE MIDDAY TAFS. WE ARE LOOKING FOR THE
SHOWERS AND STORMS TO BE OVER WITH BY AROUND 0200-0300 GMT WITH
INITIAL IMPROVEMENT TO VFR...BUT CONDITIONS ARE LIKELY TO
DETERIORATE TO MVFR AFTER MIDNIGHT DUE TO THE FORMATION OF FOG.
OUTLOOK...
TUESDAY NIGHT...VFR WITH LOCALIZED MVFR/IFR DUE TO RADIATION FOG.
WED-FRI...VFR. NO SIG WX.
SAT...VFR WITH MVFR/IFR IN SCATTERED SHOWERS/TSTORMS.
&&
.FIRE WEATHER...
HAZY...WARM AND HUMID CONDITIONS CONTINUE THROUGH TONIGHT WITH
EARLY MORNING HUMIDITY VALUES 80 TO 100 PERCENT WITH A FEW PATCHES
OF FOG AND AREAS OF DEW. HOWEVER SHOWER ACTIVITY DEVELOPING ACROSS
THE REGION MAY RESULT IN ENOUGH CLOUDINESS TO PREVENT RADIATIONAL
COOLING. IT WILL BE VERY SULTRY TODAY WITH MINIMUM HUMIDITY VALUES
BETWEEN 30 PERCENT IN THE HUDSON VALLEY AND 50 PERCENT OVER THE
COOLER MOUNTAIN REGIONS. WINDS THIS AFTERNOON WILL BE FROM THE
SOUTH 10 TO 15 MPH WITH GUSTS TO 20 MPH AT TIMES. SHOWERS AND
THUNDERSTORMS THIS EVENING WILL BRING HIGHLY VARIABLE RAINFALL TO
THE REGION WITH SOME AREAS GETTING ONLY ONE TO TWO TENTHS OF AN INCH
AND OTHER AREAS GETTING WELL OVER AN INCH. HUMIDITY VALUES TONIGHT
WILL INCREASE TO AROUND 100 PERCENT WITH MOISTURE FROM THE SHOWERS
AND PATCHES OF FOG MAY OCCUR IN AREAS WHERE THE WIND BECOMES CALM.
&&
.HYDROLOGY...
MAIN ISSUE THROUGH FRIDAY...WILL BE HEAVY DOWNPOURS AND THE
POSSIBILITY OF HEAVY PRECIPITATION THUNDERSTORMS TRAINING IN
LINES...WHICH COULD RESULT IN BANDS OF ONE TO OVER TWO INCHES
OF RAIN OCCURRING OVER A SHORT TIME. FLOODING OF PAVED AREAS
DURING HEAVY DOWNPOURS MAY OCCUR. ELSEWHERE THE GROUND WILL
SOAK UP A GOOD PORTION OF THE RAIN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR CTZ001-013.
TORNADO WATCH 499 UNTIL 6 PM EDT.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
NYZ049-050-052- 053-059-060-064>066.
TORNADO WATCH 499 UNTIL 6 PM EDT.
MA...TORNADO WATCH 499 UNTIL 6 PM EDT.
VT...TORNADO WATCH 499 UNTIL 6 PM EDT.
&&
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANYHazardous weather outlook, Jun 10, 10:12 AM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1012 AM EDT TUE JUN 10 2008 CTZ001-013-NYZ049-050-052-053-059-060-064>066-111200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 1012 AM EDT TUE JUN 10 2008 ...TORNADO WATCH 499 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HEAT ADVISORY. A WIDESPREAD SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON INTO THIS EVENING. SUPERCELLS WILL FORM ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON...AND ORGANIZE INTO A SQUALL LINE. THE MAIN THREATS WILL BE DAMAGING WINDS...FREQUENT LIGHTNING AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-082>084- VTZ013>015-111200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA- WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1012 AM EDT TUE JUN 10 2008 ...TORNADO WATCH 499 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. A WIDESPREAD SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING. SUPERCELLS WILL FORM ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON...AND ORGANIZE INTO A SQUALL LINE. THE MAIN THREATS WILL BE DAMAGING WINDS...FREQUENT LIGHTNING AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:33 AM EDT | Heat Advisory | ALY | Albany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 2 more | 13 hr |
| Jun 10, 11:53 AM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 67 min |
| Jun 10, 1:57 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Warren | 63 min |
| Jun 10, 4:45 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schoharie | 45 min |
| Jun 10, 5:05 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 55 min |
| Jun 10, 5:25 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 65 min |
| Jun 10, 5:37 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton | 53 min |
| Jun 10, 5:43 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga, Schenectady | 47 min |
| Jun 10, 5:50 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 55 min |
| Jun 10, 5:59 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 61 min |
| Jun 10, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 49 min |
| Jun 10, 6:26 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Warren | 64 min |
| Jun 10, 6:38 PM EDT | Areal Flood Advisory | ALY | Saratoga, Washington | 76 min |
| Jun 10, 6:46 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 59 min |
| Jun 10, 6:52 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 53 min |
| Jun 10, 6:57 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 48 min |
| Jun 10, 6:59 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 35 min |
| Jun 10, 7:19 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 56 min |
| Jun 10, 7:30 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Saratoga, Warren, Washington | 60 min |
| Jun 10, 7:43 PM EDT | Areal Flood Advisory | ALY | Herkimer | 2 hr |
| Jun 10, 7:43 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.